Colorado, 2014

Flood and Damaging Winds in Colorado, September 29 to 30, 2014

September 29 to 30, 2014 · NWS GLD · 7 events in 3 counties and zones

During the late afternoon and evening a line of northward moving storms progressed east across East Central Colorado. Thunderstorm wind gusts of 59-84 MPH were reported with the line of storms over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and evening a line of northward moving storms progressed east across East Central Colorado. Thunderstorm wind gusts of 59-84 MPH were reported with the line of storms over the area. The strongest wind gust was reported 26 S of Flagler, with the second strongest gust of 76 MPH reported at the Yuma airport. In addition a roof was blown off a house in Kit Carson where wind gusts were estimated to be 100 MPH. Training storms over eastern Washington county during the afternoon lead to area flooding north of Otis. The flood waters then moved into northwest Yuma county through the night and the following morning, with multiple locations of water over Highway 59 and County Road 54 near Clarkville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 29, 4:30 PM MST, 38 minutes earlier.

Area forecast discussion, Sep 29, 4:30 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT MON SEP 29 2014

.UPDATE...
ISSUED AT 511 PM MDT MON SEP 29 2014

HAVE ISSUED UPDATE TO FORECAST TO EXTENDED THE TIMING FOR THE WIND
ADVISORY ACROSS WESTERN ZONES...AND TO ADJUST TEMPS FROM LATEST
OBSERVATIONS. LATEST OBS FROM ACROSS THE ADVISORY STILL SHOW
SUSTAINED WINDS 30 MPH OR HIGHER...AND WITH LOW STILL OFF TO THE
WEST...HAVE OPTED TO EXTEND PRODUCT TO 03Z. TORNADO WATCH REMAINS
IN EFFECT. NO OTHER CHANGES MADE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 214 PM MDT MON SEP 29 2014

TONIGHT INTO TUESDAY...

...THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH WATCH FOR
THE WESTERN HALF OF THE TRI STATE REGION...

ANOTHER WARM AND WINDY AFTERNOON ACROSS THE TRI STATE REGION AS
TEMPERATURES RANGE FROM THE U70S THRU THE M80S. LOWEST NUMBERS ARE
POSITIONED OVER WESTERN ZONES WHERE INCREASED CLD COVER HAS
OCCURRED. ALL THIS AS A RESULT OF LOW PRESSURE TO OUR WEST AND
STRONG SFC RIDGE TO OUR EAST BRINGING IN WAA ON STRONG SOUTHERLY
GRADIENT.

AS WITH LAST SEVERAL DAYS IN MODEL RUNS...UPPER LOW THAT IS
POSITIONED OVER THE SW PORTION OF THE COUNTRY WILL SHIFT EAST THIS
AFTERNOON THRU THE OVERNIGHT HRS. LATEST REGIONAL RADAR LOOP IS
SHOWING INCREASING AREAL COVERAGE OF RW/TRW OVER CENTRAL COLORADO...
AND IS THE PRELUDE TO AN ACTIVE WX SCENARIO FOR THE AREA. THIS BAND
OVER COLORADO WILL INTENSIFY AND MOVE EAST OVER THE NEXT COUPLE OF
HRS...PUTTING EASTERN COLORADO ZONES ON DECK FOR POTENTIAL SEVERE WX.

STRONG WINDS THIS AFTERNOON OVER WESTERN ZONES ARE FALLING IN LINE
WITH WIND ADVISORY ALREADY IN EFFECT AND WILL BE ADDRESSED CLOSER TO
00Z TUESDAY WHEN PRODUCT SET TO EXPIRE.

FOR TONIGHT...TRW/RW IS EXPECTED TO RAMP UP ALONG THE WESTERN ZONES
LATE THIS AFTERNOON...TRANSITIONING FROM WEST TO EAST OVERNIGHT AS
THE UPPER LOW MOVES EAST OVER THE ROCKIES THEN SHIFTING NE TOWARDS
NORTHERN PLAINS BY TUESDAY MORNING. MODEL PARAMETERS AND PRE-STORM
ENVIRONMENT AHEAD OF THIS WILL BRING IN SEVERE CONDITIONS...
INCLUDING THE CHANCE FOR TORNADOES...ESPECIALLY OVER EASTERN
COLORADO AND NW KANSAS. THE REST OF THE CWA WILL SEE THE CHANCE FOR
LARGE HAIL...AND WINDS 70 MPH BUT MAY CHANGE DEPENDING ON THE
DEVELOPMENT OF STORMS OVER THE NEXT SEVERAL HOURS. HEAVY RAINFALL
WILL ALSO ACCOMPANY ANY STORMS THAT DO DEVELOP. ALTHOUGH THEY WILL
APPEAR TO MOVE QUICKLY ALONG BOUNDARY...SOME TRAINING IS POSSIBLE
THAT MAY LEAD TO LOCALIZED HIGH RAINFALL AMTS OF 1-2" IN A SHORT
TIME...OTHERWISE...CWA WILL SEE A GENERAL 0.25" TO ALMOST AN INCH OF
RAIN. AS PRECIP BEGINS TO WIND DOWN FROM WEST TO EAST AFTER 06Z
TUESDAY...BRINGING IN MENTION OF FOG TO CARRY THRU 12Z TUESDAY.

GOING INTO TUESDAY...LOW PRESSURE NORTH OF THE FORECAST AREA DURING
THE MORNING HRS. TRAILING BOUNDARY WILL BE SET UP OVER CENTRAL
KANSAS...WITH DRIER AIR WORKING INTO WESTERN ZONES. EXPECTING CLRING
OF PRECIP CWA BY MIDDAY AS A RESULT. WEST-SOUTHWEST FLOW BEHIND
EXITING LOW WILL KEEP HIGHS TUESDAY INTO THE 70S. DECREASING WINDS
WITH EXITING SYSTEM...COMBINED WITH AMPLE LOW-LEVEL MOISTURE FROM
OVERNIGHT RAINFALL WILL ALLOW FOR PATCHY FOG THRU THE MID MORNING
HRS ALONG WITH SOME -RW/LOW CLDS DUE TO WRAP AROUND FLOW
CONDITIONS FROM LOW MOVING NORTH.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 121 PM MDT MON SEP 29 2014

MOISTURE AND INSTABILITY WILL BEGIN TO RETURN NORTHWARD TUESDAY
NIGHT AHEAD OF NEXT SYSTEM ORGANIZING IN THE NORTHERN ROCKIES.
SURFACE BASED PARCELS WILL BE CAPPED. ALTHOUGH THERE WILL BE GOOD
MOISTURE ADVECTION FROM NORTH TO SOUTH...LLJ IS ABSENT. THERE ARE
HINTS OF A WEAK DISTURBANCE EJECTING AHEAD OF THE MAIN SYSTEM
AFTER MIDNIGHT IN THE QVECTOR CONVERGENCE FIELDS. HOWEVER...WITH
MODELS DRY HARD TO JUSTIFY MORE THAN SILENT 10 POPS FOR THE
SITUATION ESPECIALLY GIVEN ABSENCE OF LLJ.

BETTER CHANCES OF PRECIPITATION WILL ARRIVE WITH THE MAIN UPPER
TROUGH AXIS WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY NIGHT.
THE OLD FRONTAL BOUNDARY WILL STILL BE LINGERING ACROSS SOUTHERN
PORTIONS OF THE AREA AS CYCLOGENESIS OCCURS ALONG IT IN EASTERN
COLORADO ASSOCIATED WITH THE NEW SYSTEM. EASTERLY UPSLOPE SURFACE
WINDS WILL BE IN PLACE ACROSS A GOOD PART OF THE FORECAST AREA
NORTH OF THE FRONT RESULTING IN DEEP LAYER SHEAR OF UP TO 50KTS
BY WEDNESDAY AFTERNOON AND MODERATE INSTABILITY OF UP TO 2500
J/KG. SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE AREA...IN
ADDITION TO A TORNADO RISK ALONG AND JUST NORTH OF THE SURFACE
BOUNDARY FROM HILL CITY TO RUSSELL SPRINGS WHERE LOW LEVEL SHEAR
WILL BE ENHANCED. THE FRONT WILL BE PUSHED SOUTH AGAIN AFTER 06Z
WITH SEVERE THREAT WANING.

ANY LINGERING SHOWERS/ISOLATED THUNDERSTORMS IN THE EAST THURSDAY
MORNING WILL END AS NORTHWEST FLOW/SUBSIDENCE TAKES OVER BEHIND
THE DEPARTING SYSTEM. NORTHWEST FLOW WILL CONTINUE THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. AT THIS POINT DO NOT SEE ANY
EMBEDDED DISTURBANCES SO AFTER THURSDAY MORNING FORECAST WILL BE
DRY.

TEMPERATURES WILL BE NEAR NORMAL ON WEDNESDAY...THEN BELOW NORMAL
THURSDAY AND FRIDAY...WARMING BACK TO SLIGHTLY ABOVE NORMAL
SATURDAY THROUGH MONDAY AS RIDGE TRIES TO BUILD FROM THE SOUTH AND
WEST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 530 PM MDT MON SEP 29 2014

VFR CONDITIONS FOR BOTH SITES THRU 02Z-03Z TUESDAY...THEN TRENDING
DOWN TO MVFR AS -TSRA MOVES THRU AREA BRINGING VSBY DOWN TO 4-5SM
AT TIMES THRU 06Z TUESDAY. MAINLY VFR THEREAFTER WITH VCSH/BKN060
TRENDING TO FEW-SCT030-040. SOME FOG FOR BOTH SITES MAY DEVELOP BY
10Z-11Z FOR A FEW HRS WITH SOME 6SM POSSIBLE...AND WILL BE WIND
DEPENDENT. WINDS SSE 15-25KTS WITH GUSTS TO 35 KTS THRU 06Z FOR
KGLD THEN SSW 5-15KTS. KMCK WILL SEE SHIFT TO SW WINDS 5-10KTS BY
11Z TUESDAY

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR KSZ001-
     013-027-041.

CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.

NE...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NEZ079.

&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...024
AVIATION...JN
Hazardous weather outlook, Sep 29, 4:17 PM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT MON SEP 29 2014

KSZ002>004-014>016-028-029-042-NEZ080-081-302330-
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE-WICHITA-
HITCHCOCK-RED WILLOW-
517 PM MDT MON SEP 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE ENTIRE AREA DURING THE LATE EVENING
AND OVERNIGHT HOURS. SOME OF THESE STORMS COULD BECOME SEVERE WITH
LARGE HAIL...DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THESE STORMS.

AT THIS TIME THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ROUGHLY
ALONG AND WEST OF A LINE FROM TRIBUNE TO COLBY TO CULBERTSON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED.

COZ090>092-KSZ001-013-027-041-NEZ079-302330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
DUNDY-
517 PM MDT MON SEP 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT

...A TORNADO WATCH IS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT...
...A WIND ADVISORY IS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT...

FOR COUNTIES ALONG THE COLORADO BORDER...SOUTHERLY WINDS WILL
REMAIN INTO THE 25 TO 35 MPH RANGE...WITH GUSTS TO NEAR 45 MPH FOR
THE EVENING HOURS.

THUNDERSTORMS WILL MOVE OVER EASTERN COLORADO...AND THEN ACROSS
THE ENTIRE AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF
THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL... DAMAGING
WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE
STORMS.

AT THIS TIME THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ROUGHLY
ALONG AND WEST OF A LINE FROM TRIBUNE TO COLBY TO CULBERTSON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED.

In the hours before

Special weather statement, Sep 29, 2:38 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT MON SEP 29 2014

COZ090-292200-
YUMA COUNTY CO-
338 PM MDT MON SEP 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
400 PM MDT...

AT 337 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OTIS...OR 10 MILES WEST OF YUMA...MOVING NORTHEAST AT 25 MPH.

GOLFBALL SIZE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN YUMA
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4044 10258 4015 10279 4035 10279 4035 10278
      4044 10278
TIME...MOT...LOC 2137Z 205DEG 22KT 4016 10292

007

The radar

The Pueblo radar (KPUX), 114 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
September 29, 5:08 PM MST
Where
Cheyenne County, 6.22 mi N of Wild Horse
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.910, -103.000

Estimated gusts of 60 MPH with storms.

Thunderstorm Wind, Cheyenne

When
September 29, 5:10 PM MST
Where
Cheyenne County, 5.81 mi NNE of Aroya
Measured
73 kt (84 mph) measured gust
Reported by
Public
Coordinates
38.920, -103.070

Wind gust was measured by a Davis weather station.

Thunderstorm Wind, Cheyenne

When
September 29, 5:20 PM MST
Where
Cheyenne County, 1.28 mi WSW of Kit Carson
Measured
87 kt (100 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.760, -102.800

Roof blown off of a house in town. Time estimated by radar.

Thunderstorm Wind, Kit Carson

When
September 29, 6:05 PM MST
Where
Kit Carson County, 3.5 mi S of Burlington
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.250, -102.280

Thunderstorm Wind, Yuma

When
September 29, 6:11 PM MST to 6:12 PM MST
Where
Yuma County, Yuma
Measured
66 kt (76 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.120, -102.720

Fence with 4x4 posts blown down and tree limbs blown down.

Thunderstorm Wind, Yuma

When
September 29, 6:40 PM MST
Where
Yuma County, 7.66 mi ESE of Clarkville
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.350, -102.480

Several limbs blown down and a pull behind trailer moved 20 ft. Estimated time of report from radar.

Flood, Yuma

When
September 30, 2:00 AM MST to 1:00 PM MST
Where
Yuma County, 5.17 mi SE of Clarkville to 2.51 mi SE of Clarkville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.334, -102.542

Water was running over Colorado Highway 59 in multiple locations. Some county roads also have water running over them including county road 54. Water appears to be spreading into fields and receding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540112, 540113, 540109, 540114, 540110, 540111, 539377.